South Dakota, 2003

Hail and Damaging Winds in South Dakota, May 31, 2003

May 31, 2003 · NWS UNR · 3 events in 1 county or zone

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$40,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 31, 12:30 PM MST, 5 hours 40 minutes earlier.

Area forecast discussion, May 31, 12:30 PM MST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY
130 PM MDT SAT MAY 31 2003

19Z SURFACE ANALYSIS HAD WEAK LOW OVER SOUTHEAST MT WITH COLD FRONT
MOVING PAST KIDV. SHORTWAVE OVER ND/SD PUSHING BATCH OF
PRECIPITATION OUT OF SOUTH CENTRAL SD. UNDER COOL AIR ALOFT ISOLATED
-SHRA HAVE DEVELOPED OVER NORTHWEST SD. NEXT SHORTWAVE OF INTEREST
MOVING INTO OR. CONCERN THIS FORECAST MAINLY PRECIPITATION CHANCES.

UPPER PATTERN REMAINS ACTIVE THIS FORECAST CYCLE. WESTERLY FLOW
ALOFT OVER THE WESTERN 1/3RD OF THE US WILL BECOME MORE AMPLIFIED AS
UPPER RIDGE DEVELOPS OVER THE WEST COAST. MEAN UPPER TROUGH OVER THE
EASTERN 2/3RDS DEEPENS OVER THE CENTRAL US AND STAYS LONGER THAN
PREVIOUS RUNS. HENCE...AN UNSETTLED PERIOD EXPECTED THROUGH MID-WEEK.

TONIGHT...EXPECTED ISOLATED PRECIPITATION COVERAGE AS DIURNAL CYCLE
MAKES A FEW -SHRA/TSRA THIS EVENING AND THEN WEAK SHORTWAVE MOVE
FROM ID INTO THE CWA. FOCUS WILL LIKELY ALONG LOW/COOL FRONT AS IT
SAGS SLOWLY SOUTH OVERNIGHT. LOWS NEAR GUIDANCE.

SUNDAY...OR SHORTWAVE RACES INTO WY/MT WITH MODEST FORCING AHEAD OF
IT. SURFACE LOW/COLD FRONT SHIFTS INTO NE...SO INSTABILITY WILL NOT
BE APPRECIABLE...NOR WILL SHEAR. HOWEVER...EXPECT BETTER GENERAL
TSRA COVERAGE TO DEVELOP AHEAD OF UPPER SUPPORT. HIGHS A BLEND OF
POTENTIAL TEMPERATURES AND GUIDANCE.

MONDAY THROUGH THURSDAY...AFTER LULL IN ACTIVITY LATE SUNDAY
NIGHT/MONDAY MORNING...A SERIES OF SHORTWAVES MOVING SOUTH OUT OF
CANADA WILL PROMOTE UNSETTLED WEATHER AND TEMPERATURES SLIGHTLY
BELOW NORMAL. MAY BE TOO HIGH ON TEMPERATURES MID-WEEK...BUT GIVEN
JUNE SUNSHINE IF WE GET ANY SUBSTANTIAL RAYS 70F GOOD BET.

DRY AND SEASONABLE WEATHER RETURNS FRIDAY/SATURDAY.

.UNR...NONE.

HELGESON
Hazardous weather outlook, May 31, 5:43 AM MST, 12 hours 27 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
643 AM MDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING ACROSS
NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A DAILY CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
FROM SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Oglala Lakota

When
May 31, 6:10 PM MST
Where
Oglala Lakota County, 14 mi W of Pine Ridge
Measured
65 kt (75 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
43.033, -102.850

Strong winds blew over and destroyed a mobile home near Slim Butte. An 18 year old man inside the home was injured. Another mobile home nearby had its roof ripped off.

Hail, Oglala Lakota

When
May 31, 6:30 PM MST to 7:00 PM MST
Where
Oglala Lakota County, Pine Ridge
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.033, -102.567

Thunderstorm Wind, Oglala Lakota

When
May 31, 6:30 PM MST
Where
Oglala Lakota County, 4 mi NW of Pine Ridge
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
43.067, -102.617

Strong winds and hail broke windows and damaged siding, roofs, and skirting of 16 mobile homes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360206, 5360207, 5360208.